Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 4, 2023, 7:54 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2023, 7:54 PM CDT (00:54 UTC)
- Expired
- Apr 4, 2023, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 837 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 30.3
The text
As transmitted.
916
WFUS53 KDMX 050054
TORDMX
IAC157-171-050130-
/O.NEW.KDMX.TO.W.0010.230405T0054Z-230405T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
754 PM CDT Tue Apr 4 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Poweshiek County in central Iowa...
Southeastern Tama County in central Iowa...
* Until 830 PM CDT.
* At 754 PM CDT, a confirmed tornado was located near Malcom, or 6
miles northwest of Montezuma, moving northeast at 50 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Brooklyn around 805 PM CDT.
Holiday Lake around 810 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Hartwick and Chelsea.
This includes Interstate 80 between mile markers 186 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4159 9263 4165 9271 4197 9233 4194 9230
4178 9230
TIME...MOT...LOC 0054Z 224DEG 45KT 4166 9261
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Hagenhoff1 follow-up statement
452
WWUS53 KDMX 050114
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
814 PM CDT Tue Apr 4 2023
IAC157-171-050130-
/O.CON.KDMX.TO.W.0010.000000T0000Z-230405T0130Z/
Poweshiek IA-Tama IA-
814 PM CDT Tue Apr 4 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
At 814 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hartwick, or 14 miles southeast of Toledo, moving
northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Poweshiek and southeastern Tama Counties, including the
following locations... Hartwick, Holiday Lake and Chelsea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4172 9247 4177 9256 4197 9233 4194 9230
4178 9230
TIME...MOT...LOC 0114Z 224DEG 45KT 4184 9238
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HagenhoffWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:28 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 4, 6:28 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Apr 4 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 222 PM CDT Tue Apr 4 2023 Key Messages: - Significant severe thunderstorm threat this afternoon into tonight including possibility of destructive winds, very large hail, and tornadoes. - Red Flag Warning far southwest through this evening. - Breezy through Wednesday, then generally dry and quiet into early next week, excepting low rain chances around Sunday. By far the most significant forecast concern is the severe thunderstorm potential for this afternoon into tonight. A warm front is lifting northward from southern into central Iowa at this time, scouring out low clouds as it advances, with skies rapidly clearing and temperatures shooting up 10-15 degrees as the boundary moves through. Relative humidity will fall rapidly thereafter, attended by gusty south southwesterly surface winds, promoting a high fire danger in our far southwest where a Red Flag Warning remains in effect. A low pressure center over Kansas and Oklahoma will shoot quickly northeastward over central Iowa this evening, with the triple point orienting somewhere over west central Iowa by 00Z, the warm front extending eastward, and a trailing cool front extending to the south southwest. Initially an elevated mixed layer will keep the warm sector south of the warm front capped this afternoon, however, as temperatures warm and convective inhibitions erode, explosive updraft development will become more likely in the late afternoon and evening. There is uncertainty as to whether storms will be able to form in the warm sector, south of the warm front, roughly over the southeast half or so of Iowa, or if they do develop what coverage will be achieved, but within that environment any storms that do develop will be capable of all modes of severe weather. There is a higher level of confidence in storms exploding along the cool front and up toward the triple point, from southwestern into western and central Iowa. Nearly all high-resolution model output initiates convection in that area around 21-22Z, or 23Z at the latest. Initially hodographs favor discrete supercells with all modes of severe weather possible, but should evolve into a QLCS scenario this evening and transition into primarily a straight-line wind threat, but with hail and tornadoes remaining possible. Finally, a secondary squall line/QLCS initially forming near the Kansas/Missouri border region this evening will rotate northeastward and likely impact our southeastern counties later tonight, perhaps around midnight or after, carrying similar severe weather hazards. Once the low pressure center and cool front swing through tonight, a fairly tight pressure gradient will promote persistent west northwest breezes and gusts through the day Wednesday, however, at this time speeds appear sub-advisory. High pressure will then move in and bring lighter winds and quiet weather through Thursday night. Thereafter, a generally weak ridging/zonal steering pattern will promote mostly southerly low-level flow and warm and quiet weather through the remainder of the forecast period, with the exception being a weak shortwave impulse moving overhead that may generate some low shower and thunderstorm chances around Sunday or Sunday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Apr 4 2023 Very low clouds, with IFR or lower ceilings, will persist at MCW/FOD into tonight before gradually improving early Wed morning. Thunderstorms likely to affect all terminals except FOD in the next several hours with periods of low ceilings/visibilities and potentially gusty winds and hail. Have includes VCTS and TEMPO groups at these terminals but amendments will be likely. Storms should exit the area by 06Z with MVFR conditions prevailing during the day on Wed along with gusty westerly winds. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 254 PM CDT Tue Apr 4 2023 IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe- Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into tonight. IAZ004>007-015>017-023>028-033-034-044-051300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast at times this evening into early tonight. A few storms could be strong to severe with gusty winds, hail, and possibly an isolated tornado. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. IAZ070-081-092-051300- Cass-Adams-Taylor- 254 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Red Flag Warning is in effect for the area for critical fire weather conditions this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast at times from this afternoon into tonight. All modes of severe weather will be possible including damaging wind, large hail, and tornadoes. Wind gusts to near 35 mph are expected at times through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds are expected to continue through much of Wednesday with gusts near 40 mph at times. A few thunderstorms may be possible late Sunday. The probability of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. Lee
In the hours before
Local storm report, Apr 4, 7:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 WNW ORIENT 41.21N 94.47W
04/04/2023 E1.00 INCH ADAIR IA TRAINED SPOTTER
&&
KCLocal storm report, Apr 4, 7:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 ESE NEW VIRGINIA 41.14N 93.64W
04/04/2023 E3.00 INCH CLARKE IA TRAINED SPOTTER
&&
JAZLocal storm report, Apr 4, 7:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL ORIENT 41.20N 94.42W
04/04/2023 E1.75 INCH ADAIR IA EMERGENCY MNGR
&&
KCLocal storm report, Apr 4, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 W INDIANOLA 41.35N 93.65W
04/04/2023 M2.50 INCH WARREN IA TRAINED SPOTTER
&&
JAZLocal storm report, Apr 4, 7:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SULLY 41.58N 92.84W
04/04/2023 E1.00 INCH JASPER IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
JAZLocal storm report, Apr 4, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 3 E ORIENT 41.20N 94.36W
04/04/2023 E0.88 INCH ADAIR IA EMERGENCY MNGR
&&
KCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:01 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 44 min |
| Apr 4, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek, Tama | 66 min |
| Apr 4, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Madison, Polk, Warren | 48 min |
| Apr 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 63 min |
| Apr 4, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story, Warren | 47 min |
| Apr 4, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 42 min |
| Apr 4, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Tama | 49 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.